Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 112, NWS Fort Worth, TX

August 19, 2004Comanche County, Hamilton County, Mills County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 19, 2004, 4:45 PM CDT for Comanche County, Hamilton County, Mills County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2004, 4:45 PM CDT (21:45 UTC)
Expired
Aug 19, 2004, 6:45 PM CDT
In force
2 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Comanche County, TX, Hamilton County, TX, Mills County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 192146
FFWFTW
TXC093-193-333-192345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
445 PM CDT THU AUG 19 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COMANCHE COUNTY IN NORTH CENTRAL TEXAS
  HAMILTON COUNTY IN NORTH CENTRAL TEXAS
  MILLS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 645 PM CDT

* AT 445 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OCCURRING ACROSS SOUTHERN COMANCHE COUNTY... AND FROM WESTERN
  MILLS COUNTY EASTWARD INTO CENTRAL HAMILTON COUNTY.  AN ADDITIONAL
  ONE TO TWO INCHES OF RAIN MAY FALL OVER THE WARNING AREA THROUGH
  600 PM... CAUSING ADDITIONAL FLASH FLOODING PROBLEMS.  THE RAIN
  WAS MOVING EAST AT 25 MPH. 

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
  PRIDDY AROUND 510 PM CDT
  POTTSVILLE AROUND 600 PM CDT
  CARLTON...OLIN AROUND 645 PM CDT

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

LAT...LON 3150 9889 3132 9852 3170 9780 3200 9802
      3186 9830 3207 9844 3195 9882 3169 9863

$$
1 follow-up statement
000 
WGUS74 KFWD 192316
FFSFTW
TXC093-193-333-192345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
616 PM CDT THU AUG 19 2004

...A FLASH FLOOD WARNING CONTINUES FOR COMANCHE...HAMILTON AND MILLS
COUNTIES UNTIL 645 PM CDT...

THUNDERSTORMS WITH HEAVY RAINFALL EXTENDED WESTWARD TO EDEN AND WILL 
CONTINUE TO MOVE EAST ACROSS MILLS AND HAMILTON COUNTIES THROUGH
645 PM. AN ADDITIONAL ONE TO ONE AND ONE HALF INCHES OF RAIN IS 
POSSIBLE THROUGH 645 PM...KEEPING THE POTENTIAL FOR ADDITIONAL FLASH 
FLOODING HIGH ACROSS MILLS AND HAMILTON COUNTIES.  THE THREAT OF 
ADDITIONAL HEAVY RAINFALL OVER COMANCHE HAS DIMINISHED AND THE 
COUNTY WILL LIKELY BE EXCLUDED FROM ANY FUTURE UPDATE.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 3149 9897 3132 9855 3169 9778 3200 9801
      3188 9822 3194 9837 3184 9873 3172 9859

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:04 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 19, 3:04 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
304 PM CDT THU AUG 19 2004

.DISCUSSION...
SHORT TERM...UPPER DISTURBANCE NOW MOVING ACROSS AREA EXPECTED TO
MOVE TO NORTHEAST THIS EVENING. SECOND UPPER DISTURBANCE EXPECTED TO
MOVE ACROSS AREA TOMORROW...BEGINNING TOMORROW MORNING. 12Z RUN HAS
BIG CHANGE ON FRONT...NEVER BRINGS DRIER AIR INTO NORTH TEXAS BUT
STALLS IT ALONG THE RED RIVER COUNTIES. MODELS ARE ALSO SPLIT ON
PRECIP. GFS/NGM PREFER FRIDAY PRECIP ACROSS NORTHERN HALF OF CWA
AND ETA/MESOETA BRING PRECIP ACROSS SOUTHERN HALF...THUS
UNCERTAINTY IN TOMORROW POPS. TEMPS WILL REMAIN RELATIVELY COOL FOR
THIS TIME OF YEAR WITH HIGHS IN THE MID TO UPPER 80S TOMORROW AND
LOWS IN THE LOW 70S. 60S WOULD NOT BE OUT OF THE QUESTION IF THE
SKIES CLEAR...BUT I DO NOT EXPECT MUCH CLEARING.

OVER THE WEEKEND...UPPER DISTURBANCES CONTINUE TO MOVE ACROSS AREA
BUT TIMING IS LESS CERTAIN. IT STILL SEEMS THAT I CANNOT RULE OUT
PRECIP...SATURDAY SEEMS LIKE CHANCE POPS STARTING IN EAST AND
SPREADING WEST. SUNDAY POPS ARE SLIGHT SOUTH AND CHANCE NORTH.

BY MONDAY RIDGE TRIES TO BUILD IN FROM THE WEST AND PRECIP CHANCES
ARE LOW TO NIL WITH A BIT OF WARMING TO MID 90S FOR HIGHS AND MID
70S FOR LOWS. RIGHT NOW THIS LOOKS LIKE IT WILL LAST THROUGH
WEDNESDAY.              84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  73  87  75  89 /  60  60  40  40
WACO, TX              74  91  75  94 /  50  50  50  40
PARIS, TX             70  85  73  88 /  80  60  40  40
DENTON, TX            72  86  73  89 /  60  60  40  40
MCKINNEY, TX          72  86  73  89 /  60  60  40  40
DALLAS, TX            73  87  75  89 /  60  60  40  40
TERRELL, TX           72  87  75  89 /  60  50  40  40
CORSICANA, TX         73  89  75  92 /  60  50  50  40
TEMPLE, TX            74  91  74  94 /  50  50  50  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

84
Hazardous weather outlook, Aug 19, 3:05 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
305 PM CDT THU AUG 19 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-200900-
ANDERSON TX-BELL TX-BOSQUE TX-COLLIN TX-COMANCHE TX-COOKE TX-
CORYELL TX-DALLAS TX-DELTA TX-DENTON TX-EASTLAND TX-ELLIS TX-
ERATH TX-FALLS TX-FANNIN TX-FREESTONE TX-GRAYSON TX-HAMILTON TX-
HENDERSON TX-HILL TX-HOOD TX-HOPKINS TX-HUNT TX-JACK TX-JOHNSON TX-
KAUFMAN TX-LAMAR TX-LAMPASAS TX-LEON TX-LIMESTONE TX-MCLENNAN TX-
MILAM TX-MILLS TX-MONTAGUE TX-NAVARRO TX-PALO PINTO TX-PARKER TX-
RAINS TX-ROBERTSON TX-ROCKWALL TX-SOMERVELL TX-STEPHENS TX-
TARRANT TX-VAN ZANDT TX-WISE TX-YOUNG TX-
250 PM CDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT...MAINLY EAST OF A
BOWIE...FORT WORTH...HILLSBORO...FRANKLIN LINE. SCATTERED
THUNDERSTORMS WILL OCCUR WEST OF THIS LINE. TONIGHTS STORMS WILL
PRODUCE LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING. DAMAGING WINDS AND
SMALL HAIL ARE POSSIBLE THROUGH MID EVENING.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY...AS A
STATIONARY FRONT REMAINS NEAR OR IMMEDIATELY SOUTH OF THE RED RIVER.
HEAVY RAINFALL...GUSTY WINDS...AND LIGHTNING WILL BE THE MAIN THREATS
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING...IN THE
PATH OF THE STRONGEST STORMS.

In the hours before

Special weather statement, Aug 19, 2:27 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
227 PM CDT THU AUG 19 2004

TXZ146-192030-
NAVARRO-
227 PM CDT THU AUG 19 2004

...SIGNIFICANT WEATHER UPDATE...

AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BLOOMING GROVE...MOVING
EAST AT 20 MPH.

BLOOMING GROVE...CORSICANA...DAWSON AND KERENS ARE IN THE PATH OF
THIS STORM.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.
Special weather statement, Aug 19, 2:44 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
244 PM CDT THU AUG 19 2004

TXZ121-192045-
KAUFMAN-
244 PM CDT THU AUG 19 2004

...SIGNIFICANT WEATHER UPDATE...

AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF ROSSER...MOVING NORTHEAST
AT 30 MPH.

CRANDALL...FORNEY...KAUFMAN...KEMP AND TERRELL ARE IN THE PATH OF
THIS STORM.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREA SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.
Special weather statement, Aug 19, 3:28 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
328 PM CDT THU AUG 19 2004

TXZ122-192130-
VAN ZANDT-
328 PM CDT THU AUG 19 2004

...SIGNIFICANT WEATHER UPDATE...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES WEST OF
EDGEWOOD TO 9 MILES NORTHEAST OF KEMP TO 3 MILES NORTHWEST OF
MABANK...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS LINE
OF STORMS AS IT MOVES ACROSS VAN ZANDT COUNTY.

CANTON...EDGEWOOD...GRAND SALINE...VAN AND WILLS POINT ARE IN THE
PATH OF THIS LINE OF STORMS.
Local storm report, Aug 19, 4:06 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
406 PM CDT THU AUG 19 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0404 PM     TORNADO         TEAGUE                   31.63N  96.28W
08/19/2004                  FREESTONE           TX   LAW ENFORCEMENT

            BARN DAMAGE AND TREES BLOWN DOWN
Special weather statement, Aug 19, 4:10 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
410 PM CDT THU AUG 19 2004

TXZ161-192215-

LIMESTONE-
410 PM CDT THU AUG 19 2004

...SIGNIFICANT WEATHER UPDATE...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
RAPIDLY DEVELOPING THUNDERSTORMS ACROSS LIMESTONE COUNTY. THE MOST
INTENSE THUNDERSTORMS WERE DEVELOPING NEAR MEXIA AND 5 MILES NORTH
OF GROESBECK. THE THUNDERSTORMS WERE MOVING EAST SOUTHEAST AT 25 MPH.

CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF BRIEF TORNADOES
ACROSS LIMESTONE COUNTY AS CONVERGING WINDS FOCUS ROTATION NEAR
RAPIDLY DEVELOPING THUNDERSTORM UPDRAFTS.

GROESBECK AND MEXIA ARE IN THE PATH OF THESE STORMS.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN ALSO BE EXPECTED FROM
THESE DEVELOPING STORMS.
Special weather statement, Aug 19, 4:28 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
428 PM CDT THU AUG 19 2004

TXZ160-192230-
FALLS-
428 PM CDT THU AUG 19 2004

...SIGNIFICANT WEATHER UPDATE...

CONDITIONS ARE FAVORABLE FOR RAPIDLY DEVELOPING THUNDERSTORMS AND
BRIEF TORNADOES ACROSS FALLS COUNTY THROUGH 500 PM.

RADAR AND SATELLITE IMAGERY SUGGEST THE POSSIBILITY OF RAPID
THUNDERSTORM DEVELOPMENT BETWEEN 430 AND 500 PM ACROSS FALLS COUNTY.
COLLIDING SURFACE BOUNDARIES NEAR A VERY UNSTABLE AIRMASS ARE THE
FACTORS THAT COULD CONTRIBUTE TO THE INTENSE THUNDERSTORMS.

THE MOST LIKELY AREA FOR RAPID THUNDERSTORM DEVELOPMENT WILL BE
WITHIN ABOUT A 10 MILE RADIUS OF MARLIN.

THE CONDITIONS THAT ARE SETTING UP ACROSS FALLS COUNTY ARE SIMILAR
TO THOSE THAT DEVELOPED ACROSS FREESTONE COUNTY SHORTLY AFTER 400 PM
AND PRODUCED A BRIEF TORNADO.

RESIDENTS ACROSS FALLS COUNTY ARE URGED TO KEEP A CLOSE WATCH ON THE
WEATHER LATE THIS AFTERNOON AND BE PREPARED TO TAKE ACTION IF SEVERE
WEATHER IS OBSERVED OR IF A WARNING IS ISSUED.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:18 AM CDTFlash Flood WarningFWDTarrant3 hr
Aug 19, 6:53 AM CDTFlash Flood WarningFWDDenton2 hr
Aug 19, 1:38 PM CDTSevere Thunderstorm WarningFWDEllis, Hill67 min
Aug 19, 1:41 PM CDTFlash Flood WarningFWDComanche, Hamilton, Mills3 hr
Aug 19, 1:54 PM CDTFlash Flood WarningFWDJohnson3 hr
Aug 19, 2:05 PM CDTFlash Flood WarningFWDEllis115 min
Aug 19, 3:04 PM CDTSevere Thunderstorm WarningFWDKaufman41 min
Aug 19, 3:25 PM CDTFlash Flood WarningFWDNavarro3 hr
Aug 19, 4:03 PM CDTTornado WarningFWDFreestone42 min
Aug 19, 4:55 PM CDTFlash Flood WarningFWDFreestone3 hr
Aug 19, 5:43 PM CDTFlash Flood WarningFWDAnderson3 hr
Aug 19, 6:50 PM CDTFlash Flood WarningFWDMills115 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.